Alert archive / Illinois / Flash Flood Warnings in 2004
Flash Flood Warning 48, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jul 6, 2004, 1:48 PM CDT for Johnson County, Illinois. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2004, 1:48 PM CDT (18:48 UTC)
- Expired
- Jul 6, 2004, 3:45 PM CDT
- In force
- 117 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Johnson County, IL
The radar
The Paducah radar (KPAH), 41 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1048 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KPAH 061848 FFWPAH ILC087-062045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PADUCAH KY 148 PM CDT TUE JUL 6 2004 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * FLASH FLOOD WARNING FOR... JOHNSON COUNTY IN SOUTHERN ILLINOIS * UNTIL 345 PM CDT * AT 145 PM CDT...A THUNDERSTORM WITH VERY HEAVY RAIN HAS PRODUCED ONE TO ONE AND A HALF INCHES OF RAINFALL OVER THE PAST HOUR. DUE TO THE SLOW MOVEMENT OF THE STORM...AN ADDITIONAL ONE TO TWO INCHES WILL BE POSSIBLE OVER THE NEXT HOUR OR TWO. * LOCATIONS IMPACTED INCLUDE SIMPSON AND VIENNA A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT LAT...LON 3749 8873 3736 8873 3736 8901 3748 8895 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:00 AM CDT, 10 hours 48 minutes earlier.
Area forecast discussion, Jul 6, 3:00 AM CDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 300 AM CDT TUE JUL 6 2004 .SHORT TERM... MAIN FORECAST CHALLENGES ARE RAIN CHANCES TODAY AND INTO WEDNESDAY. LOOKING AT THE VERY SHORT TERM...ACCORDING TO MODEL ANALYSIS...IT APPEARS AS THOUGH ANY PRECIPITATION TODAY SHOULD HOLD OFF UNTIL THE AFTERNOON HOURS. GRIDS HAVE PRECIP ENTERING IN THE WESTERN PORTIONS OF THE CWA PER EARLIER RUN OF THE ETA...WHICH WAS MORE AGGRESSIVE THAN THE GFS. NOW...THE ETA HAS SLOWED DOWN FROM EARLIER RUNS WITH BRINGING IN PRECIP...NOW HOLDING OFF UNTIL AFTER 18Z. HOWEVER...FORECASTING PRECIPITATION THIS MORNING WILL HAVE TO RELY ON MESOSCALE FEATURES...SINCE MODELS HAVE NOT HAD A CLUE HOW TO DEAL WITH PREVIOUS MORNINGS MESOSCALE CONVECTIVE COMPLEXES TO OUR WEST. CONVECTION LATE MONDAY NIGHT/EARLY TUESDAY MORNING THAT MOVED ACROSS OUR NORTHERN COUNTIES HAS SET UP OUTFLOW BOUNDARIES THAT ARE MOVING SOUTH. ALSO...THE RUC SHOWS THE DEVELOPMENT OF A POSSIBLE MCS OVER EASTERN KS AND CENTRAL MO EARLY THIS MORNING. AS WAS THE CASE MONDAY MORNING...CONVECTION OUT TO OUR WEST CONTINUED TO SET UP OUTFLOW BOUNDARIES WHICH CAUSED MORE AND MORE CONVECTION TO FORM THAT EVENTUALLY MADE IT INTO OUR AREA. IN ADDITION...HIGH CAPE VALUES...LOW LIFTED INCIES...AND HIGH THETA E VALUES ARE PROGGED BEFORE 18Z. SO IT SEEMS PRUDENT TO JUST PAINT A BROADBRUSHED 30 POP FOR THIS MORNING TO COVER ANY CONVECTION THAT COULD FORM. MODELS SEEM TO BE COMING IN LINE SOMEWHAT WITH AT LEAST THE PLACEMENT OF THE FRONT TODAY INTO LATE TONIGHT. TIMING OF MODEL PRECIPITATION...HOWEVER...IS ANOTHER STORY...ESPECIALLY ON WEDNESDAY. BOTH THE 00Z GFS/ETA SHOW FRONT APPROACHING THE CWA TODAY...AND THEN STALLING OUT. WILL OPT TO RAISE POPS THIS AFTERNOON EVERYWHERE DUE TO MODELS COMING MORE IN LINE WITH EACH OTHER. ALSO...CAPES ARE IN THE 3000 TO 4000 J/KG RANGE WITH LIFTED INDCIES WELL BELOW ZERO...COULD HAVE THE POTENTIAL FOR SEVERE STORMS TODAY. SPC HAS US IN A SLIGHT RISK WITH A CHANCE OF POSSIBLY UPGRADING TO A MODERATE. BOTH MODELS INDICATE THE FRONT (AT LEAST THE PRESSURE TROUGH) BISECTING OUR AREA BY 06Z WED. THIS IS WHERE THE MODELS DIVERGE SOMEWHAT WITH THE DETAILS. THE MESOETA WANTS TO MOVE PRECIP OUT FROM WEST TO EAST FROM 06Z-18Z WED...WHILE THE GFS KEEPS PRECIP OVER THE ENTIRE AREA THROUGH THAT PERIOD. THE GFS MOVES THE ACTUAL COLD FRONT ACROSS MOST OF OUR AREA...HANGING IT UP ACROSS MAINLY WEST KY... SOUTHWEST IN AND EVEN SOUTHERN MO...AND IN TURN PAINTS QPF OVER THAT AREA THROUGH 06Z THU. THE MESOETA ALSO STALLS THE FRONT OVER OUR CWA...AND GENERATES PRECIP AT 00Z THU ALONG THE FRONT RIGHT IN THE CENTER OF OUR CWA... AND MOVES THAT PRECIP EAST AND OUT OF OUR AREA BY 09Z THU. WITH ALL THAT SAID...EVEN THOUGH THE MESOETA PUSHES PRECIP OUT OF THE CWA BY 18Z WED...WILL LEAVE GOING POPS IN THE GRIDS (SLIGHT CHANCE NORTH TO CHANCE SOUTH) TO REFLECT NEW 00Z GFS...WHICH KEPT PRECIP IN THROUGH 18Z. AFTER 18Z WILL BE TRICKY. AS MENTIONED ABOVE...GFS KEEPS PRECIP ONLY IN THE EAST AND SOUTH WHILE THE MESOETA NOW DEVELOPS PRECIP RIGHT OVER THE CENTER OF OUR CWA BY 00Z THU. WE WILL TREND TOWARD DECREASING POPS FROM NORTHWEST TO SOUTHEAST FROM 18Z WED TO 00Z THU. THEN...WE WILL JUST ADD SLIGHT CHANCE CHANCE POPS IN WEST KENTUCKY AND SOUTHWEST INDIANA THROUGH MIDNIGHT THURS OR A BIT LATER. ONLY OTHER CHANGE MADE WAS TO FRIDAY...IN WHICH WE TRENDED TO LOWER POPS A BIT...BECAUSE THE BETTER LIFT AND MOISTURE APPEARS TO BE FARTHER WEST. NO OTHER CHANGES MADE BEYOND DAY 4. SOME MINOR ADJUSTMENTS MADE TO TEMPS TO BLEND BETTER AND TO HEDGE TOWARD NEWEST GUIDANCE...BUT FOR THE MOST PART...THEY SEEM IN LINE WITH GOING MOS NUMBERS. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && CW
Hazardous weather outlook, Jul 6, 11:20 AM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1120 AM CDT TUE JUL 6 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-071000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD... MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN... HARRISBURG...CARMI...CARBONDALE AND CAIRO 1120 AM CDT TUE JUL 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. .DAY ONE... A MODERATE RISK OF SEVERE WEATHER EXISTS TODAY AND TONIGHT ACROSS SOUTHWEST INDIANA...AND SMALL PORTIONS OF SOUTHEAST ILLINOIS AND WEST KENTUCKY...BASICALLY ALONG AND EAST OF A LINE FROM LANCASTER ILLINOIS...TO NEW HARMONY INDIANA...TO NEAR SACRAMENTO KENTUCKY. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY AND TONIGHT ACROSS THE REST OF THE OUTLOOK AREA. SIMILAR TO THE PATTERN OF THE PAST COUPLE OF DAYS...LARGE CLUSTERS OR LINES OF THUNDERSTORMS WILL OCCUR. THESE STORMS WILL BE ACCOMPANIED BY STRONG AND LOCALLY DAMAGING WINDS...HEAVY RAINFALL...AND A FEW HAIL OCCURRENCES. THE HIGHEST POTENTIAL OF SEVERE STORMS WILL BE DURING THE AFTERNOON AND EVENING HOURS. A VERY WARM AND UNSTABLE ATMOSPHERE WILL SUSTAIN LARGE COMPLEXES OF THUNDERSTORMS AS THEY MOVE EAST FROM THE PLAINS ACROSS THE MID MISSISSIPPI AND LOWER OHIO VALLEYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY EVENING...HOWEVER THE POTENTIAL OF SEVERE WEATHER WILL BE LOWER. A FEW ISOLATED STORMS MAY REACH SEVERE LEVELS ACROSS WESTERN KENTUCKY...AHEAD OF A COLD FRONT CROSSING THE OHIO VALLEY. THE COLD FRONT WILL MOVE THROUGH WEDNESDAY NIGHT...SO THUNDERSTORMS ARE NOT FORECAST FOR NEARLY THE ENTIRE AREA THURSDAY AND FRIDAY. THUNDERSTORMS WILL CREEP BACK INTO THE FORECAST OVER THE WEEKEND AS THE WARMER AND MORE HUMID AIR RETURNS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS MAY AGAIN BE REQUESTED TODAY AND TONIGHT. SPOTTERS AND EMERGENCY MANAGERS ARE ADVISED TO LISTEN FOR LATER STATEMENTS AND POSSIBLE WATCHES TODAY. RST
In the hours before
Local storm report, Jul 6, 12:05 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1205 PM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1203 PM HAIL CALVERT CITY 37.03N 88.35W
07/06/2004 0.75 INCH MARSHALL KY TRAINED SPOTTER
&&
SMITTYLocal storm report, Jul 6, 1:21 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
121 PM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0121 PM HAIL VIENNA 37.41N 88.89W
07/06/2004 0.75 INCH JOHNSON IL LAW ENFORCEMENT
&&
SMITTYLocal storm report, Jul 6, 1:35 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 4 SE VIENNA 37.37N 88.84W
07/06/2004 0.75 INCH JOHNSON IL TRAINED SPOTTER
&&
SMITTYLocal storm report, Jul 6, 1:37 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
137 PM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0132 PM HAIL 4 E VIENNA 37.41N 88.82W
07/06/2004 1.00 INCH JOHNSON IL LAW ENFORCEMENT
&&
SMITTYLocal storm report, Jul 6, 1:45 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
145 PM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG MAYFIELD 36.74N 88.65W
07/06/2004 GRAVES KY LAW ENFORCEMENT
SEVERAL TREES BLOWN DOWN ALONG BEL AIRE DRIVE.
&&
SMITTYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:59 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 46 min |
| Jul 5, 10:11 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 49 min |
| Jul 5, 10:40 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 50 min |
| Jul 6, 12:52 PM CDT | Severe Thunderstorm Warning | PAH | Pope | 38 min |
| Jul 6, 1:15 PM CDT | Severe Thunderstorm Warning | PAH | Johnson | 45 min |
| Jul 6, 1:34 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 41 min |
| Jul 6, 2:14 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 46 min |
| Jul 6, 2:29 PM CDT | Severe Thunderstorm Warning | PAH | Hamilton | 46 min |
| Jul 6, 2:31 PM CDT | Severe Thunderstorm Warning | PAH | Jackson | 59 min |
| Jul 6, 2:32 PM CDT | Severe Thunderstorm Warning | PAH | Williamson | 58 min |
| Jul 6, 2:35 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 40 min |
| Jul 6, 3:00 PM CDT | Severe Thunderstorm Warning | PAH | Union | 30 min |
| Jul 6, 3:13 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Wayne | 47 min |
| Jul 6, 3:43 PM CDT | Severe Thunderstorm Warning | PAH | Hamilton, White | 47 min |
| Jul 6, 3:45 PM CDT | Severe Thunderstorm Warning | PAH | Wabash | 30 min |
| Jul 6, 3:53 PM CDT | Severe Thunderstorm Warning | PAH | Pope, Union | 37 min |
| Jul 6, 4:08 PM CDT | Severe Thunderstorm Warning | PAH | Johnson | 37 min |
| Jul 6, 4:59 PM CDT | Severe Thunderstorm Warning | PAH | Pulaski | 46 min |
Nearby
Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.